Maryland, 2009

Flash Flooding in Maryland, August 27 to 28, 2009

August 27 to 28, 2009 · NWS LWX · 10 events in 3 counties and zones

Moisture streaming northeastward from an upper low over the Deep South with additional moisture from Tropical Storm Danny off the North Carolina coast pooled up against a stationary boundary near the Mason-Dixon Line. Several Rounds of heavy rain-producing showers and thunderstorms pushed eastward along this boundary from the early morning hours through the evening of the 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Moisture streaming northeastward from an upper low over the Deep South with additional moisture from Tropical Storm Danny off the North Carolina coast pooled up against a stationary boundary near the Mason-Dixon Line. Several Rounds of heavy rain-producing showers and thunderstorms pushed eastward along this boundary from the early morning hours through the evening of the 28th. This produced flash flooding over northeast Maryland. Numerous reports of rainfall totals of 3 to 5 inches, with isolated reports of over 7 inches in southeastern Harford and north central Carroll counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 27, 9:47 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 27, 9:47 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1047 PM EDT THU AUG 27 2009

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY JUST NORTH OF THE AREA WILL REMAIN IN
PLACE THROUGH FRIDAY. TROPICAL STORM DANNY SHOULD REMAIN OFFSHORE.
MEANWHILE...AN UPPER LEVEL DISTURBANCE WILL TRACK UP THE EASTERN
SEABOARD...PROVIDING UNSETTLED CONDITIONS LATE FRIDAY INTO
SATURDAY. A COLD FRONT WILL CROSS THE REGION SATURDAY NIGHT OR
SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...

...UPDATE TO INCREASE WIND SPEEDS OVER THE MARINE WATERS...
CURRENT ANALYSIS SHOWS A STATIONARY FRONT LOCATED NEAR THE MASON
DIXON LINE. AN INVERTED TROUGH DOES EXTEND THROUGH NORTHERN AND
CENTRAL VIRGINIA INTO THE CAROLINAS WHILE AN UPPER-LEVEL LOW
CONTINUES TO SPIN OVER THE GULF COAST STATES. A MID-LEVEL RIDGE OF
HIGH PRESSURE IS OVER THE REGION THIS EVENING IS WEAKENING.

THE STATIONARY FRONT WILL REMAIN NEAR THE MASON DIXON LINE OVERNIGHT
WHILE THE INVERTED TROUGH REMAINS DRAPED ACROSS NORTHERN AND CENTRAL
VIRGINIA. THE UPPER-LEVEL LOW OVER THE GULF COAST STATES WILL SLOWLY
LIFT NORTH OVERNIGHT ALLOWING FOR THE MID-LEVEL RIDGE CURRENTLY IN
PLACE TO WEAKEN. THE FLOW AT THE LOW AND MID-LEVELS OF THE
ATMOSPHERE WILL BACK TO THE SOUTHWEST ALLOWING FOR PLENTY OF
MOISTURE TO STREAM INTO THE REGION OVERNIGHT. DESPITE THE LOSS OF
DAYTIME HEATING...THE COMBINATION OF INCREASING MOISTURE AND THESE
TWO BOUNDARIES WILL LEAD TO ISOLATED/SCATTERED CONVECTION OVERNIGHT.
THE BEST CHANCE WILL BE ACROSS THE NORTH-CENTRAL AND NORTHEASTERN
MARYLAND WHERE ISENTROPIC LIFT MAY PLAY A ROLE.

MIN TEMPS WILL RANGE FROM THE UPPER 50S IN PORTIONS OF THE POTOMAC
HIGHLANDS TO THE LOWER 70S IN WASHINGTON AND BALTIMORE.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
MOISTURE WILL BE ON THE INCREASE FRI WITH SLY FLOW AHEAD OF SERN
SHORTWAVE TROUGH ADVECTING TROPICAL MOISTURE FROM DANNY NWD. WILL
HAVE TO MONITOR THE POTENTIAL FOR A PREDECESSOR RAINFALL EVENT
/PRE/ AHEAD OF DANNY FRI. THE HIGHEST POTENTIAL FOR A PRE MIGHT BE
N OF THE AREA WHERE THE BEST UPPER DIV IN RIGHT ENTRANCE REGION OF
ULJ AND BEST LL FRONTOGENETICAL FORCING EXISTS. HOWEVER...THE
SETUP WILL STILL BE FAVORABLE FOR A PRE WITH WEAK SFC BOUNDARY
SLOWLY LIFTING NWD AND PWAT/LL THETA-E RIDGE AXIS CENTERED THRU
THE AREA WHILE H7 CONFLUENCE BETWEEN UPSTREAM TROUGH AND
DOWNSTREAM RIDGING N OF DANNY EVOLVES OVER THE MID ATLANTIC
STATES. ATTM...WENT ABOVE HPC QPF BUT ONLY HAVE QPF AMTS AROUND
ONE THIRD TO TWO THIRDS OF AN INCH (HIGHEST NWD). WILL HAVE TO
MONITOR THE POTENTIAL FOR LOCALIZED HEAVIER RAINFALL FRI AFT WITH
PWATS APPROACHING 2 INCHES. THE EVENT IS STILL 24 HRS OUT AND
CONFIDENCE IS NOT HIGH ENOUGH TO CONSIDER ISSUING ANY TYPE OF
FLOOD/FLASH FLOOD WATCH.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
OFFICIAL TPC FCST ATTM KEEPS DANNY E OF CWFA. HWVR...THAT DOES NOT
MEAN FRI NGT-SAT WL BE RAIN-FREE EITHER. WATER VAPOR LOOP CLEARLY
DEPICTS LOPRES CIRCULATION INVOF LA. GFS HAS THIS AREA BETTER
PEGGED...AND IT/LL BE CROSSING CWFA FRI NGT. AS DISCUSSED IN SHORT
TERM SXN...AREA W/IN THTE RDG...W/ HIGH PWAT VALUES /NEAR 2 IN/...SO
XPCT SOME HVY RAINERS. THINK THE THREAT WL DIMINISH SOMEWHAT OVNGT
AS VORT TRACKS INTO THE NERN CONUS. HWVR...THE SOUPY AMS WONT BE
GOING ANYWHERE...AND LURKING MESO BNDRYS SUGGEST SHRA/FEW
TSRA...SOME W/ MDT TO LCL HVY RA...WL LINGER INTO SAT.

BY SAT...SPCLY THE AFTN...WE WL BE IN THE SUBSIDENT RGN IN THE WAKE
OF THE TROPICAL CYCLONE. PWAT VALUES SHUD BE DROPPING THRU DAY...
SPCLY ON THE PREFERRED GFS /ITS HNDLG TRPCL FEATURES MUCH CLSR TO
OFFICIAL FCST/. AN UPR LOW AND ATTENDANT CDFNT CAUGHT UP IN THE
TRAFFIC JAM WL SWING THRU EITHER SAT PM OR SUNDAY. SO...WON/T BE
STRIPPING POPS FM THE FCST THRU THE WKND. BUT...SOURCE WL BE DIFF
/LESS HUMID/ SO WL BE CHGG FM MDT PCPN RATES TO CHC LGT SHRA/TSRA
FOR SAT NGT-SUN.

SOME PRETTY BIG DEPARTURES BTWN MAV/MET MOS. WHILE PREFER GFS...FEEL
A LTL UNCOMFORTABLE W/ ITS NEARLY DRY FCST...DESPITE AGREEMENT FM
SREFS. SOUGHT MIDDLE GRND SAT. POPS SAT NGT QUITE COMPARABLE TO SREF
VALUES. KEPT A STRONG CONTRIBUTION FM CONTINUITY FOR SUN. IN REGARD
TO TEMPS...HV BUMPED UP MAXT SAT A FEW AS DONT FORSEE A DAYLONG
WASHOUT. BETTER AGREEMENT ON MIN-T...AND BLEND OF MOS/PRVS GNLY
ACCEPTED.

XTNDD...SPRAWLING HIPRES FM CNTRL CNDA BUILDS ACRS EAST COAST.
CONSIDERING SOURCE RGN AND TIME OF YR...TEMPS WL BE PLEASANT TO
REFRESHING. MIN-T IN PARTICULAR WL BE NOTABLE...AS SOME MTN VLYS MAY
DIP INTO THE 40S A FEW MRNGS.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS EXPECTED LATE THIS EVENING ACROSS THE TERMINALS.
INCREASING AMOUNTS OF LOW-LEVEL MOISTURE MAY LEAD TO A BROKEN STRATO
CU DECK NEAR 1KFT TOWARDS MORNING...ESPECIALLY ACROSS KBWI AND KMTN.
MVFR VSBYS ARE ALSO POSSIBLE AS WELL. ISOLATED TO SCATTERED
CONVECTION IS EXPECTED LATE THIS EVENING AND OVERNIGHT DUE TO A
TROUGH OF LOW PRESSURE NEAR THE TERMINALS. THE BEST CHANCE FOR
CONVECTION WILL LIKELY BE ACROSS KBWI AND KMTN OVERNIGHT. PRECIP
WILL BECOME WIDESPREAD FRI WITH THE APPROACH OF AN UPPER SHORTWAVE
TROUGH AND TS DANNY. ADDED A CB GROUP STARTING 18Z FRI WITH DAYTIME
DESTABILIZATION.

UNSTTLD CONDS FRI NGT-SAT AS AN UPR LVL DISTURBANCE /NOT DANNY...SEE
LTST TPC FCSTS FOR ITS FCST/ TRACKS UP ERN SEABOARD. THE VORT ITSELF
WL BE A BIGGER PLAYER FRI NGT. XPCT NMRS SHRA/SCT TSRA IN ASSOC W/
IT...PRODUCING FLGT RESTRICTIONS /WIDESPREAD MVFR-LVL IFR/. EVEN
AFTR SHRA DIMINISH SLGTLY... LOW CLDS/FOG CUD TAKE ITS PLACE...
KEEPING RESTRICTIONS.

SCT TSRA SHUD CONT MIDDAY SAT-SUN...TIL CDFNT CLEARS AREA.
RESTRICTIONS SHUDNT BE AS PERVASIVE...BUT MVFR W/IN STORMS
REASONABLE.

VFR MON-TUE.

&&

.MARINE...
EAST-SOUTHEAST WINDS HAVE INCREASED TO AROUND 15 KNOTS LATE THIS
EVENING DUE TO A STRENGTHENING PRESSURE GRADIENT BETWEEN HIGHER
PRESSURES OVER THE ATLANTIC AND A PRESSURE TROUGH TO THE WEST.
HAVE UPDATED THE FORECAST TO INCREASE WIND SPEEDS OVERNIGHT.
HOWEVER...WILL CONTINUE TO CAP WIND GUSTS AROUND 15 KT FOR NOW
SINCE THE PRESSURE GRADIENT IS EXPECTED TO WEAKEN A BIT OVERNIGHT.
ISOLATED TO SCATTERED CONVECTION IS EXPECTED DURING THE
OVERNIGHT AS MOISTURE CREEPS UP FROM THE SOUTH. AS TS DANNY MOVES
NWD...APPROACHING THE CAROLINAS ON FRI...THE PRES GRADIENT WILL
INCREASE AGAIN ACROSS THE MID ATLANTIC ALLOWING FOR AN EASTERLY
FLOW TO INCREASE AS WELL. WILL CONTINUE TO CAP WIND GUSTS AT 15
KNOTS FOR FRIDAY SINCE THE STRONGEST PRESSURE GRADIENT WILL LIKELY
REMAIN WELL TO OUR SOUTH.

DANNY SHUD REMAIN OFFSHORE...PER LTST TPC FCSTS. HWVR...ITS P-GRAD
MAY BE RESPONSIBLE FOR SCA FRI NGT INTO SAT. FURTHER...HUMID AMS AND
AN UPR LVL DISTURBANCE LKLY TO LEAD TO NMRS SHRA/TSRA SAME TIME
PD...SOME W/ MDT-HVY RAIN. SMW/S PSBL AS WELL THRU SAT. WNDS WL BE
BACKING FM SE TO E FRI NGT...TO N AND THEN SW SAT AS TRPCL LOW
DEPARTS AND CDFNT APPCHS...AND FINALLY TO W IN THE WAKE OF THE
CDFNT. IT REMAINS TO BE SEEN EXACTLY HOW QUICKLY CDFNT WL DEPART
WATERS THO.

&&

.TIDES/COASTAL FLOODING...
WATER LVLS PRETTY MUCH ON TARGET W/ ASTRONOMICAL FCSTS ATTM. WL
EXPERIENCE A PD OF ELY WNDS AS DANNY HEADS UP THE CST. HWVR...PD
WONT BE PROLONGED OR STRONG. ANY DEPARTURE SHUD BE AOB 1 FT...WHICH
PROGGED NRML TIDES CAN EASILY WITHSTAND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...HTS
NEAR TERM...JRK
SHORT TERM...JRK
LONG TERM...HTS
AVIATION...JRK/HTS
MARINE...JRK/HTS
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 27, 8:58 PM EST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
958 PM EDT THU AUG 27 2009

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
958 PM EDT THU AUG 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UPPER LEVEL DISTURBANCE ALONG THE GULF COAST WILL MOVE TO THE
NORTH...CROSSING THE AREA FRIDAY AFTERNOON AND EVENING. WITH
PLENTY OF MOISTURE AVAILABLE...PERIODS OF MODERATE TO HEAVY RAIN
WILL BE POSSIBLE.

TROPICAL STORM DANNY IS FORECAST TO TRACK NORTH-NORTHEAST OFF THE
MID ATLANTIC COAST LATE FRIDAY NIGHT INTO SATURDAY. WHILE THE
LATEST NATIONAL HURRICANE CENTER FORECAST KEEPS DANNY OFFSHORE...
COASTAL RESIDENTS SHOULD MONITOR LATER FORECASTS FOR TRACK
UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-281000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
958 PM EDT THU AUG 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UPPER LEVEL DISTURBANCE ALONG THE GULF COAST WILL MOVE TO THE
NORTH...CROSSING THE AREA FRIDAY AFTERNOON AND EVENING. WITH
PLENTY OF MOISTURE AVAILABLE...PERIODS OF MODERATE TO HEAVY RAIN
WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 27, 9:14 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1014 PM EDT THU AUG 27 2009

MDZ009-VAZ042-053-280330-
MONTGOMERY MD-LOUDOUN VA-FAIRFAX VA-
1014 PM EDT THU AUG 27 2009

...STRONG THUNDERSTORMS TO AFFECT MONTGOMERY...LOUDOUN AND FAIRFAX
COUNTIES...

AT 1014 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES NORTH OF LEESBURG TO 4 MILES SOUTHWEST OF
ASHBURN...MOVING EAST AT 15 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE
BELMONT...ASHBURN...STERLING...OAK GROVE...STERLING PARK...
COUNTRYSIDE...POOLESVILLE...DICKERSON...BEALLSVILLE AND BARNESVILLE.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

BAJ
Special weather statement, Aug 27, 9:34 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1034 PM EDT THU AUG 27 2009

MDZ005-006-010-011-280345-
CARROLL MD-NORTHERN BALTIMORE MD-HOWARD MD-SOUTHERN BALTIMORE MD-
1034 PM EDT THU AUG 27 2009

...STRONG THUNDERSTORMS TO AFFECT CARROLL...NORTHERN BALTIMORE...
HOWARD AND SOUTHERN BALTIMORE COUNTIES...

AT 1034 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES SOUTHWEST OF HAMPSTEAD TO 3 MILES EAST OF
WEST FRIENDSHIP...MOVING NORTHEAST AT 15 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE
HAMPSTEAD...WOODSTOCK...GREENMOUNT...UPPERCO...GRANITE...BORING...
REISTERSTOWN...GLYNDON...DANIELS AND RANDALLSTOWN.

WIND GUSTS UP TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

HEAVY DOWNPOURS TO REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

BAJ
Special weather statement, Aug 27, 10:47 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1147 PM EDT THU AUG 27 2009

MDZ004>006-009>011-280445-
CARROLL MD-NORTHERN BALTIMORE MD-FREDERICK MD-HOWARD MD-MONTGOMERY
MD-SOUTHERN BALTIMORE MD-
1147 PM EDT THU AUG 27 2009

...STRONG THUNDERSTORMS TO AFFECT CARROLL...NORTHERN BALTIMORE...
FREDERICK...HOWARD...MONTGOMERY AND SOUTHERN BALTIMORE COUNTIES...

AT 1147 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM FRIENDSHIP TO 2 MILES WEST OF ROXBURY MILLS TO
OLNEY...MOVING NORTHEAST AT 15 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE MOUNT
AIRY...SYKESVILLE...COLUMBIA...ELLICOTT CITY...ELDERSBURG...
OAKLAND...RANDALLSTOWN...GAMBER AND MILFORD MILL.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

BAJ
Special weather statement, Aug 27, 10:52 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1152 PM EDT THU AUG 27 2009

MDZ005-280545-
CARROLL MD-
1152 PM EDT THU AUG 27 2009

...HEAVY RAINFALL TO AFFECT CARROLL COUNTY...

AT 1144 PM EDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS AND
THUNDERSTORMS MOVING NORTHEASTWARD INTO CARROLL COUNTY. RAINFALL
TOTALS SO THIS EVENING ACROSS PORTIONS OF SOUTHERN CARROLL COUNTY
HAVE RANGED FROM ONE TO TWO INCHES...AND AN ADDITIONAL INCH OF RAIN
IS POSSIBLE THROUGH 130 AM EDT. THIS WILL CAUSE SMALL STREAMS TO
RISE TO NEAR BANKFUL...AND AREA ROADWAYS TO EXPERIENCE PONDING OF
WATER.

AREAS IN AND NEAR PINEY RUN AND PINEY BRANCH WILL EXPERIENCE THE
HIGHEST RAINFALL AMOUNTS OVER THE NEXT COUPLE OF HOURS. ADDITIONAL
LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
WOODBINE...SYKESVILLE...WINFIELD...AND CARROLLTOWNE.

IN ADDITION...DANGEROUS CLOUD TO GROUND LIGHTNING WILL LIKELY
CONTINUE ACROSS THIS AREA. HEAVY DOWNPOURS MAY REDUCE VISIBILITY
BELOW A MILE. MOTORISTS SHOULD USE EXTREME CAUTION TONIGHT.

SBK
Special weather statement, Aug 27, 11:43 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1243 AM EDT FRI AUG 28 2009

MDZ006-007-010-011-280600-
NORTHERN BALTIMORE MD-HOWARD MD-HARFORD MD-SOUTHERN BALTIMORE MD-
1243 AM EDT FRI AUG 28 2009

...STRONG THUNDERSTORMS TO AFFECT NORTHERN BALTIMORE...HOWARD...
HARFORD AND SOUTHERN BALTIMORE COUNTIES...

AT 1242 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM UPPERCO TO COCKEYSVILLE TO COLUMBIA...MOVING
NORTHEAST AT 20 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE
RIDERWOOD...ILCHESTER...HUNT VALLEY...TIMONIUM...ELKRIDGE...SPARKS...
RUXTON...PIMLICO...JACKSONVILLE AND GLENCOE.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

VERY HEAVY DOWNPOURS TO REDUCE VISIBILITY BELOW A MILE AND CAUSE
PONDING OF WATER ON ROADWAYS.

BAJ

The radar

The Sterling radar (KLWX), 63 km away, was scanning. The volume nearest the first event began at 04:45 UTC.

Open the radar archive at this moment

Event by event

10 flash flood. Local standard time, as filed.

Flash Flood, Carroll

When
August 27, 11:45 PM EST to August 28, 12:45 AM EST
Where
Carroll County, 0.97 mi E of Barrett to 0.79 mi E of Barrett
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.399, -77.002

Flash flooding reported on White Rock Road as well as report of flooded basement. Piney Run IFLOWS gauge measured 2.72 inches of rainfall.

Flash Flood, Baltimore

When
August 28, 12:05 AM EST to 1:30 AM EST
Where
Baltimore County, 0.21 mi NNE of St Georges to 0.54 mi NE of St Georges
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.453, -76.799

Flash flooding reported at Timber Grove Road near Owings Mills Blvd. Spotter reported 2.71 inches of rain near the event.

Flash Flood, Baltimore

When
August 28, 12:05 AM EST to 1:30 AM EST
Where
Baltimore County, 0.95 mi N of Delight to 0.92 mi N of Delight
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.444, -76.822

A vehicle was stranded in 4 feet of water on Franklin Road near Reisterstown Road.

Flash Flood, Harford

When
August 28, 12:30 AM EST to 4:30 AM EST
Where
Harford County, 0.53 mi ENE of Aberdeen Arpt to 0.64 mi E of Aberdeen Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.502, -76.170

Three people rescued and two cars pulled from flood waters flowing over the intersection of U.S. Hwy. 40 and Route 7. Rainfall total of 7.25 inches reported on Aberdeen Proving Ground.

Flash Flood, Harford

When
August 28, 12:35 AM EST to 4:30 AM EST
Where
Harford County, 0.24 mi SSW of Stepney to 0.65 mi SSE of Stepney
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.477, -76.202

Route 159 near Cranberry Road closed due to swift water over the roadway.

Flash Flood, Harford

When
August 28, 12:45 AM EST to 4:30 AM EST
Where
Harford County, Belcamp to 0.37 mi NNW of Belcamp
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.470, -76.230

Water was flowing over the roadway at the intersection of U.S. Hwy. 40 and Route 543.

Flash Flood, Harford

When
August 28, 1:15 AM EST to 4:30 AM EST
Where
Harford County, 0.68 mi SW of Abingdon to 0.59 mi SW of Abingdon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.464, -76.280

Route 7 near Abingdon Road closed due to high water.

Flash Flood, Carroll

When
August 28, 8:40 PM EST to 11:30 PM EST
Where
Carroll County, 1.76 mi SE of Gunpowder to 1.91 mi NE of Alesia
Cause
Heavy Rain
Property damage
$200,000
Reported by
COOP Observer
Coordinates
39.700, -76.809

Gunpowder River out of it banks onto Grave Run Road around River Road Ranch. River Road Ranch inundated, with damage to buildings. Vehicles washed into and down the river from flash flooding. Spotter reported rainfall total of 6.46.

Flash Flood, Carroll

When
August 28, 9:05 PM EST to 11:30 PM EST
Where
Carroll County, 2.26 mi W of Gunpowder to 1.83 mi WSW of Gunpowder
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.718, -76.872

Water up to 40 inches high on Black Rock Road.

Flash Flood, Carroll

When
August 28, 9:20 PM EST to 11:30 PM EST
Where
Carroll County, 1.35 mi SW of Gunpowder to 0.67 mi SSW of Gunpowder
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.705, -76.847

Swiftwater rescue performed at Alesia Lineboro Road and York Road Number 1.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189139, 189140, 189141, 189143, 189142, 189145, 189144, 189148, 189146, 189147.